RSS Feed Print
"SPELLS"
DaughterofMarie
Posted: Sunday, January 29, 2012 9:43 AM
Joined: 12/16/2011
Posts: 345


my mom (stage 5/6?) has had these spells for about 7 years.  She gets light headed and almost passes out.  An MRI by her neurologist did not show seizures.

She has had these symptoms yesterday morning and this morning.  It does pass.

She is unable to say how she feels after this happens.

She has been to a heart Dr. who did an implant to monitor her heart.  She does not have a heart problem.

Her primary care did an MRI to rule out ministrokes.  She did have a small brain bleed at some point.  Her neuro said that is a symptom of the AD.

It is bizzarre that this has been going on periodically for 7 years and there is not an answer.  My dad wants to take her to the heart Dr.  I think that is a waste of time. 

Anyone have suggestions?  A gerentologist?  Is this just part of the disease?

Thanks.

 


Cheryle Gardiner
Posted: Sunday, January 29, 2012 10:40 AM
Joined: 11/30/2011
Posts: 529


Daughter, are there specific times when this happens? There is a condition called orthostatic hypotension, where blood pressure drops when a person stands up. It can cause light-headedness and even fainting.

Has her doc done an orthostatic test lately? I don't know that there's a treatment for it, but my husband has it and is required to use his walker at all times.

Other than that, I have no suggestions; perhaps others will.
Marjk
Posted: Sunday, January 29, 2012 11:38 AM
Joined: 11/29/2011
Posts: 799


Did the neuro say the brain bleed was a symptom of the AD or the spells?  Just curious.  Unfortunately there are so many things that can cause these dizzy/lightheaded spells and so often the answer is never found.

 

Is she spinning or just lightheaded?


Iris L.
Posted: Sunday, January 29, 2012 11:43 AM
Joined: 12/15/2011
Posts: 16187


It's important to check all medications and combination of medications for lightheadedness or fainting spells (syncope). 

 

On the other hand, the small brain bleed bothers me.  It's possible she is having silent strokes.  Does she have hypertension? 

 

Iris L. 


Stephanie Z
Posted: Sunday, January 29, 2012 11:45 AM
Joined: 12/15/2011
Posts: 4219


Hi Daughter, I think a gerontologist is a great idea. Instead of looking at a piece of her, he will look at all of her and has a better understanding of what aging and dementia can do to the body.

My suggestion is that you keep a log of these incidents. Here is what you should record:

Time of day

Describe incident: How long, how dizzy or if she passed out, for how long. Did she actually fall, etc.

What was she doing just before the episode occured.

Was she sitting or standing or had she just gotten up

What meds is she on and when did she take them in relation to the dizziness.

Any physical complaints (Headache, upset stomach)

When was her last bowel movement

What was she wearing (anything tight or even snug around her waist or neck)

Time of last meal

Purchase a BP machine (Available at pharmacy) You can get the automatic ones which put a cuff on the arm or wrist. Take her BP immediately when she has one of these and take her pulse at the time as well.

 

When you go to see the gerontologist, take this information with you.

Hope this helps

Stephanie


DaughterofMarie
Posted: Sunday, January 29, 2012 11:52 AM
Joined: 12/16/2011
Posts: 345


Thanks for your responses.

The neuro said the brain bleed was a symptom of the AD.  The MRI ruled out silent strokes. 

In the past, these occurred any time of day. I seemed to think she was dehydrated back then.

Now, she wakes up, is fine, gets dressed, and then it has happened.  I took her BP this morning after the episode and it was 98/60.  She is on BP meds.  Her BP has never been outrageously high. She takes 10mg of Lisinopril every day and a water pill 2 days a week.

She also takes a thyroid med and namenda.

It's disturbing to see it 2 days in a row.  I will look into a gerentologist tomorrow.

 


EFT
Posted: Sunday, January 29, 2012 4:11 PM
Joined: 12/16/2011
Posts: 393


My mom experienced fainting while taking Namenda. No issues after she was weaned off it. The diuretic can also lower BP.
JAB
Posted: Sunday, January 29, 2012 6:02 PM
Joined: 11/30/2011
Posts: 740


You've mentioned her BP, but what about her pulse?  Lisinopril can cause bradycardia.  My husband's bounced around all over the place on atenolol, but was often down in the 40s.